Alert archive / Virginia / Wind Advisories in 2017
Wind Advisory 3, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Jan 31, 2017, 4:01 AM EST for 16 counties in Virginia; 5 counties in West Virginia; Allegany County, Maryland. It took effect at Jan 31, 2017, 11:00 AM EST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2017, 4:01 AM EST (09:01 UTC)
- In effect from
- Jan 31, 2017, 11:00 AM EST
- Expired
- Jan 31, 2017, 3:47 PM EST
- In force
- 5 hr
- Issued by
- NWS Baltimore/Washington
All 22 counties
Allegany County, MD, Albemarle County, VA, Amherst County, VA, Augusta County, VA, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, Greene County, VA, Highland County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Shenandoah County, VA, Warren County, VA, Grant County, WV, Hampshire County, WV, Hardy County, WV, Mineral County, WV, Pendleton County, WV
The radar
The Sterling radar (KLWX), 126 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 9.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1708 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
326 WWUS71 KLWX 310901 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 401 AM EST TUE JAN 31 2017 MDZ501-502-VAZ025>027-029-503-504-507-508-WVZ050-055-501>506- 311715- /O.NEW.KLWX.WI.Y.0003.170131T1600Z-170131T2200Z/ EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-PAGE-WESTERN HIGHLAND-EASTERN HIGHLAND- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL- EASTERN MINERAL-WESTERN PENDLETON-EASTERN PENDLETON- INCLUDING THE CITIES OF...FROSTBURG...CUMBERLAND...STAUNTON... WAYNESBORO...STUARTS DRAFT...HARRISONBURG...STRASBURG... WOODSTOCK...MOUNT JACKSON...NEW MARKET...LURAY...SHENANDOAH... STANLEY...HIGHTOWN...MONTEREY...BIG MEADOWS...WINTERGREEN... ROMNEY...MOOREFIELD...BAYARD...MOUNT STORM...PETERSBURG... ELK GARDEN...ANTIOCH...KEYSER...NEW CREEK...RIDGEVILLE... RUSSELLDALE...HEADSVILLE...FORT ASHBY...RIVERTON...BRANDYWINE... FRANKLIN...OAK FLAT...RUDDLE...SUGAR GROVE 401 AM EST TUE JAN 31 2017 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM EST THIS AFTERNOON. * TIMING...11 AM UNTIL 5 PM THIS AFTERNOON. * WINDS...WEST 15 TO 25 MPH WITH GUSTS TO AROUND 45 MPH. * IMPACTS...GUSTY WINDS WILL BLOW AROUND UNSECURED OBJECTS. TREE LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 45 TO 55 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. && $$
3 follow-up statements
130 WWUS71 KLWX 311607 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1107 AM EST TUE JAN 31 2017 MDZ501-502-VAZ025>027-029-503-504-507-508-WVZ050-055-501>506- 312200- /O.CON.KLWX.WI.Y.0003.000000T0000Z-170131T2200Z/ EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-PAGE-WESTERN HIGHLAND-EASTERN HIGHLAND- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL- EASTERN MINERAL-WESTERN PENDLETON-EASTERN PENDLETON- INCLUDING THE CITIES OF...FROSTBURG...CUMBERLAND...STAUNTON... WAYNESBORO...STUARTS DRAFT...HARRISONBURG...STRASBURG... WOODSTOCK...MOUNT JACKSON...NEW MARKET...LURAY...SHENANDOAH... STANLEY...HIGHTOWN...MONTEREY...BIG MEADOWS...WINTERGREEN... ROMNEY...MOOREFIELD...BAYARD...MOUNT STORM...PETERSBURG... ELK GARDEN...ANTIOCH...KEYSER...NEW CREEK...RIDGEVILLE... RUSSELLDALE...HEADSVILLE...FORT ASHBY...RIVERTON...BRANDYWINE... FRANKLIN...OAK FLAT...RUDDLE...SUGAR GROVE 1107 AM EST TUE JAN 31 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON FOR RIDGES... * TIMING...THROUGH THIS AFTERNOON. * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH ON RIDGES. * IMPACTS...STRONG WINDS MAY BLOW DOWN LIMBS...TREES...AND POWER LINES ON RIDGES. SCATTERED POWER OUTAGES ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 45 TO 55 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES ALONG RIDGES AND ON MOUNTAIN PASSES. && $$ JACKSON
852 WWUS71 KLWX 311729 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1229 PM EST TUE JAN 31 2017 MDZ501-502-VAZ029-WVZ050-503-504-311830- /O.CAN.KLWX.WI.Y.0003.000000T0000Z-170131T2200Z/ EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-PAGE- HAMPSHIRE-WESTERN MINERAL-EASTERN MINERAL- INCLUDING THE CITIES OF...FROSTBURG...CUMBERLAND...LURAY... SHENANDOAH...STANLEY...ROMNEY...ELK GARDEN...ANTIOCH...KEYSER... NEW CREEK...RIDGEVILLE...RUSSELLDALE...HEADSVILLE...FORT ASHBY 1229 PM EST TUE JAN 31 2017 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS CANCELLED THE WIND ADVISORY. CLOUDS WILL KEEP WINDS BELOW WIND ADVISORY LEVELS THIS AFTERNOON. $$ VAZ025>027-503-504-507-508-WVZ055-501-502-505-506-312200- /O.CON.KLWX.WI.Y.0003.000000T0000Z-170131T2200Z/ AUGUSTA-ROCKINGHAM-SHENANDOAH-WESTERN HIGHLAND-EASTERN HIGHLAND- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN PENDLETON-EASTERN PENDLETON- INCLUDING THE CITIES OF...STAUNTON...WAYNESBORO...STUARTS DRAFT... HARRISONBURG...STRASBURG...WOODSTOCK...MOUNT JACKSON... NEW MARKET...HIGHTOWN...MONTEREY...BIG MEADOWS...WINTERGREEN... MOOREFIELD...BAYARD...MOUNT STORM...PETERSBURG...RIVERTON... BRANDYWINE...FRANKLIN...OAK FLAT...RUDDLE...SUGAR GROVE 1229 PM EST TUE JAN 31 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON FOR RIDGES... * TIMING...THROUGH THIS AFTERNOON. * WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH ON RIDGES. * IMPACTS...STRONG WINDS MAY BLOW DOWN LIMBS...TREES...AND POWER LINES ON RIDGES. SCATTERED POWER OUTAGES ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 45 TO 55 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES ALONG RIDGES AND ON MOUNTAIN PASSES. && $$ JACKSON
474 WWUS71 KLWX 312047 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 347 PM EST TUE JAN 31 2017 VAZ025>027-503-504-507-508-WVZ055-501-502-505-506-312200- /O.CAN.KLWX.WI.Y.0003.000000T0000Z-170131T2200Z/ AUGUSTA-ROCKINGHAM-SHENANDOAH-WESTERN HIGHLAND-EASTERN HIGHLAND- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN PENDLETON-EASTERN PENDLETON- INCLUDING THE CITIES OF...STAUNTON...WAYNESBORO...STUARTS DRAFT... HARRISONBURG...STRASBURG...WOODSTOCK...MOUNT JACKSON... NEW MARKET...HIGHTOWN...MONTEREY...BIG MEADOWS...WINTERGREEN... MOOREFIELD...BAYARD...MOUNT STORM...PETERSBURG...RIVERTON... BRANDYWINE...FRANKLIN...OAK FLAT...RUDDLE...SUGAR GROVE 347 PM EST TUE JAN 31 2017 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS CANCELLED THE WIND ADVISORY. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Jan 31, 3:59 AM EST, 2 minutes earlier.
Area forecast discussion, Jan 31, 3:59 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
359 AM EST Tue Jan 31 2017
.SYNOPSIS...Low pressure over the upper Great Lakes will track into
New York state today. A warm front will cross the Mid Atlantic
by afternoon with a cold front crossing the area late today. High
pressure then builds overhead through Saturday. Low pressure
crosses the area Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...Warm air advection clouds and light
snow have been spreading eastward across the northern tier of
counties in the past svrl hrs with light snow being reported at
HGR and RSP leaving trace amounts. Light precip will shift north
into PA by late morning as warm front pushes north with any
leftover snow showers turning to all rain except at higher elevs.
Main concern for today is strong winds over the higher elevs.
Real-time ACARS plots currently show a 70-kt low-level jet over
the OH valley with many observations of 70-kt at 3130 ft at
Louisville KY (KSDF). In this area, latest GFS and ECMWF show 55
and 60-kt at 850 mb respectively. Believe models are underforecasting
magnitude of low-level jet. Also, the 00Z ECMWF ensembles also
show a 70% prob of 50-kt winds at Highland and Pendleton counties.
For now, we'll just go with an advzy until we get more sampling of
the low-level winds. Cdfnt crosses during the afternoon with
falling temps late.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...Broad upper
trough will remain established across the east with high pressure
gradually building Wed afternoon through Wed night. With westerly
sfc flow, precip in the form of snow showers will remain confined
to upslope areas.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...A front will remained stalled
south of the area on Friday, with center of high pressure over
the Plains. Other than a couple ensemble members, 00Z guidance is
in agreement that any frontal wave will remain south of the area
on Friday. However, there will likely be increased cloud cover.
The center of the high will build into the Ohio Valley Saturday
and toward the Mid-Atlantic coast by Saturday night. Warm advection
aloft won't occur until then, so expect temperatures to remain near
or below normal Friday and Saturday. However, a bit more sun should
occur Saturday with heights rising aloft.
The next storm system for Sunday into Sunday night remains
uncertain. The main differences revolve around the strength of a TN
Valley low pressure which tracks eastward toward the Carolina coast.
Forcing with this low would determine how much precipitation forms
east of the mountains. Forecast continues with low chance POPs and
mention of rain/snow due to uncertainty in thermal profiles. Pattern
differences continue into Monday, although consensus points to a
drier day with weak high pressure. 00Z EC/GFS MOS is much higher for
temperatures (possible 50s) on Monday than our blended guidance, but
didn't deviate for now given the uncertainty of the day 7
forecast.
&&
.AVIATION /09Z TUESDAY THROUGH SATURDAY/...Breezy conditions today
with gusts up to 30kt except a little stronger at KMRB. Winds
diminish quickly after 21Z.
No significant weather expected Friday and Saturday, although WNW
winds could gust greater than 20 kt at times.
&&
.MARINE...Winds strengthen later today with SCA conditions
expected. Gale conditions appear unlikely. SCA advzy extended into
Wed for the upper Chesapeake Bay.
High pressure will remain to the west Friday and Saturday. Therefore
WNW winds continue, and can't rule out SCA conditions for at least
portions of the waters. Winds should finally diminish later Saturday
as the high moves toward the Mid-Atlantic coast.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Wind Advisory from 11 AM this morning to 5 PM EST this
afternoon for MDZ501-502.
Winter Weather Advisory until 1 PM EST this afternoon for
MDZ501.
VA...Wind Advisory from 11 AM this morning to 5 PM EST this
afternoon for VAZ025>027-029-503-504-507-508.
WV...Wind Advisory from 11 AM this morning to 5 PM EST this
afternoon for WVZ050-055-501>506.
Winter Weather Advisory until 1 PM EST this afternoon for
WVZ501-503.
MARINE...Small Craft Advisory from 8 AM this morning to 6 AM EST
Wednesday for ANZ530>534-537>543.
Small Craft Advisory from 9 AM to 5 PM EST Wednesday for
ANZ530-531-538-539.
Small Craft Advisory from 8 AM this morning to 7 PM EST this
evening for ANZ535-536.
&&
SYNOPSIS...BAJ/LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...ADS/LFR
AVIATION...ADS/LFR
MARINE...ADS/LFRHazardous weather outlook, Jan 30, 9:32 PM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 932 PM EST MON JAN 30 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-010245- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 932 PM EST MON JAN 30 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY, TIDAL POTOMAC RIVER, AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT THERE IS THE POTENTIAL FOR HAZARDOUS COMMUTING CONDITIONS ACROSS THE BALTIMORE-WASHINGTON METROPOLITAN AREA LATE TONIGHT. A PERIOD OF SNOW IS POSSIBLE...WITH UP TO A HALF-INCH OF SNOW ACCUMULATION... WITH THE GREATEST ACCUMULATIONS BEING CLOSER TO THE MASON-DIXON LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GALE FORCE WINDS ARE POSSIBLE OVER THE CHESAPEAKE BAY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-010245- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 932 PM EST MON JAN 30 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA, NORTHERN AND CENTRAL VIRGINIA, AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE HIGHER ELEVATIONS OF ALLEGANY..GRANT..AND MINERAL COUNTIES. THERE IS THE POTENTIAL FOR HAZARDOUS COMMUTING CONDITIONS ACROSS THE BALTIMORE-WASHINGTON METROPOLITAN AREA LATE TONIGHT. A PERIOD OF SNOW IS POSSIBLE...WITH UP TO A HALF-INCH OF SNOW ACCUMULATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG WIND GUSTS IN EXCESS OF 45 MPH ARE LIKELY ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS TUESDAY. A WIND ADVISORY MAY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 4:05 AM EST | Small Craft Advisory | LWX | 35 hr |
Nearby
Wind Advisories in Virginia, 2017Wind Advisories in West Virginia, 2017Wind Advisories in Maryland, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.